Indexed on: 31 Oct '12Published on: 31 Oct '12Published in: Retina (Philadelphia, Pa.)
To determine if oral anticoagulation alters the association between vitreous hemorrhage (VH) and retinal tears in eyes with acute, posterior vitreous detachment (PVD).In this retrospective chart review, the complete records of consecutive patients with spontaneous, symptomatic acute PVD from a single referral-based practice were reviewed. The use of oral anticoagulants, the presence of a VH, and the presence of a retinal tear or detachment were recorded.A total of 336 consecutive eligible patients (336 eyes) were included in the final analysis. Vitreous hemorrhage occurred in 118 (35%) eyes; in 43% of patients taking aspirin, clopidogrel, or warfarin versus 31% not taking these medications (P = 0.03). Retinal tears occurred in 46% of patients with VH versus 27% of patients without VH (P = 0.0007). Retinal tears occurred in 39% of patients with VH taking aspirin, clopidogrel, or warfarin compared with 52% of patients not taking these medications. (P = 0.20) A decreased proportion of patients with acute PVD taking one or more of the oral anticoagulant medications studied, regardless of the presence of VH, were diagnosed with a retinal tear (P = 0.0017) or retinal detachment (P = 0.0001).Retinal tears are commonly found (46%) in the eyes of patients who present with symptoms and signs of acute PVD and VH. Patients taking aspirin, clopidogrel, or warfarin who develop an acute PVD are more likely to present with VH. No statistically significant association was demonstrated between the use of oral anticoagulants in patients with acute PVD and VH and the presence of retinal tears or retinal detachment.